Alert archive / Indiana / River Flood Warnings in 2019
River Flood Warning 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Jan 1, 2019, 10:49 AM EST for Marion County, Morgan County, Indiana. It took effect at Jan 1, 2019, 7:00 PM EST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2019, 10:49 AM EST (15:49 UTC)
- In effect from
- Jan 1, 2019, 7:00 PM EST
- Expired
- Jan 3, 2019, 5:00 AM EST
- In force
- 34 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Marion County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 8 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point White River (IN) at Ravenswood (RVNI3).
- Action stage
- 4 ft
- Minor stage
- 6 ft
- Moderate stage
- 10 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 1, 9:42 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 1, 9:42 AM EST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 942 AM EST Tue Jan 1 2019 .UPDATE... The NEAR TERM and AVIATION sections have been updated below. && .SYNOPSIS... Issued at 336 AM EST Tue Jan 1 2019 Clouds will be extensive along with the potential for light precipitation at times through tonight as deep moisture remains trapped in the low levels over the area. Drizzle today will transition to freezing drizzle and flurries tonight as temperatures fall. Skies should finally clear Wednesday night as high pressure builds in. The passage of a storm system through the Ohio Valley late week will bring the chance for a mix of rain and snow late Thursday night through Friday night. High pressure will then return with dry weather over the weekend. && .NEAR TERM /Rest of Today/... Issued at 942 AM EST Tue Jan 1 2019 Forecast is in good shape. With drizzle falling across the northern half of the area, changed wording to patchy rather than chance until early afternoon. Tweaked hourly temperatures forecasts as needed, but no significant changes made. Previous discussion follows... Winds have finally diminished from the higher gusts of Monday evening as low pressure quickly pulls away from the region. Stratus remains over the area along with a few sprinkles or drizzle. Temperatures have been steadily falling since Monday evening...with 08Z temperatures ranging generally from the mid 30s to the lower 40s. 2019 will commence with cloudy and cool conditions today with the potential for areas of drizzle throughout the day as deep moisture remains trapped within the boundary layer beneath a sharpening inversion. Drizzle coverage should become more prevalent as the day progresses with model soundings showing progressively drier air and subsidence aloft overspreading the area. In addition....subtle energy aloft and isentropic lift just above the inversion will track through the region within the fast upper level quasi-zonal flow and may produce just enough forcing to assist in light precip generation. While precip should not be widespread expect areas of drizzle to increase across the area this morning and linger throughout the day. As surface temps dip to just below freezing by early evening over the northern Wabash Valley may start to see flurries mix in along with a transition to freezing drizzle. Temps...expect nearly stationary temps or a very small bump up midday before increasing cold advection will enable temps to fall late day. Undercut MOS guidance as the combination of stratus and areas of drizzle will keep much of the area from the mid 30s to lower 40s. && .SHORT TERM /Tonight through Thursday Night/... Issued at 336 AM EST Tue Jan 1 2019 Forecast challenges focus on a continued light precip threat tonight...possibly in the form of freezing drizzle...and potential impacts from an approaching storm system late Thursday night. The low level inversion between 3-4kft will hold firm overnight with little change in the sounding profiles. With continued subtle isentropic lift and subsidence present above the inversion...areas of drizzle and/or flurries are likely to linger. Surface temperatures will gradually fall below freezing through the night from north to south with the possibility that any lingering drizzle would transition to freezing drizzle. While confidence continues to be at a lower than desired level with this scenario tonight...the potential exists for a pesky icing setup in some areas late tonight and Wednesday morning with trace amounts of liquid. Will continue to monitor closely. While the near surface layer will remain saturated with light winds Wednesday...a subtle increase in winds through the upper portion of the boundary layer should be enough to largely mitigate any lingering light precip threat. That being said...model soundings keep the inversion in place all day over much of the region with lower stratus likely to be rather stubborn in departing. Not expecting much in the way of lower clouds scattering until Wednesday night as drier air finally infiltrates the boundary layer and weakens the inversion. Deeper subsidence associated with broad high pressure sagging into the Ohio Valley Thursday should finally provide some sunshine for central Indiana. As the high moves away to the east Thursday evening...model differences develop in the handling of an upper low tracking out of Texas and into the lower Tennessee Valley. ECMWF and OP GFS in particular suggest a more suppressed track to the upper low and associated surface wave initially while the NAM pulls the system further north towards the region faster Thursday night. Have trended towards the consensus solution that maintains more suppression to the system through Friday morning...and will only introduce low pops over the southern third of the forecast area late Thursday night. With warm advection developing and likelihood that surface temps will be rising...increasing potential that rain may be the primary precip type within the 06-12Z time period Fri morning over southern portions of central Indiana. Lot of variables still in play make providing any additional detail rather difficult at this point. Stay tuned. Temps...MOS guidance again looks too aggressive with warmth on Wednesday and Thursday and have undercut across the board by a few degrees. Likewise...overnight lows look a touch too cool and have trended a degree or two warmer at night in most cases. In general...expect highs ranging from the mid 30s to low 40s and lows largely in the mid and upper 20s through the period. && .LONG TERM (Friday Through Monday)... Issued at 307 AM EST Tue Jan 1 2018 Models continue to have difficulties tracking a strong southern system that should impact at least south central Indiana Friday and Friday night. The 00z Canadian was the furthest south with this system and the 00z ECMWF furthest north. The Canadian moves the center of low pressure from west central Mississippi Friday morning to North Carolina and Virginia Friday night. Meanwhile, the Euro tracks it from extreme northeastern Texas Friday morning to northeastern Tennessee and central Virginia Friday night. The 00z GFS and GEFS were in between with the GEFS showing a high standard deviation. Thus, confidence is low on how far north the precipitation shield will be with this system. The blend had a reasonable scenario with good chance PoPs south of Bloomington and low chance PoPS north on Friday and chances PoPs most areas Friday night. At the end of the day, would not be surprised to see our northern counties dry, especially if the storm track trends any further south. Precipitation type looks mostly like rain except, possibly a mix of rain and snow Friday morning and late evening. However, again, with model uncertainty, confidence is low. After that, models in good agreement that ridging will provide dry and mild weather through Sunday night. Finally, another system could bring mostly rain to the area by next Monday. && .AVIATION /Discussion for the 011500Z TAF Update/... Issued at 942 AM EST Tue Jan 1 2018 Added a tempo for lower visibilities at KIND with drizzle falling at times this morning. Delayed timing of increase to MVFR ceilings by a few hours based on latest trends in observations. Previous discussion follows... The GFS LAMP and SREF support MVFR ceilings with IFR possible especially in pockets of drizzle and through 15z. Winds will be north and northwest 7 knots or less or light and variable. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/50 SHORT TERM...Ryan LONG TERM...MK AVIATION...MK/50
Hazardous weather outlook, Jan 1, 3:45 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 345 AM EST Tue Jan 1 2019 INZ021-028>031-035>049-051>057-060>065-067>072-021000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 345 AM EST Tue Jan 1 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Freezing drizzle and flurries possible tonight. River flooding. Hazards: Slick spots on roads...bridges and overpasses possible. River flooding continuing. Timing: Freezing drizzle and flurries mainly after 7 pm and continuing overnight. River flooding ongoing. Discussion: Areas of drizzle will develop today...gradually transitioning to flurries and freezing drizzle tonight as surface temperatures fall below freezing. This could create slick spots on roads...bridges and overpasses for the overnight and the Wednesday morning commute. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Freezing drizzle is possible early Wednesday morning. Snow or a rain/snow mix is possible Friday and Friday night...especially near and north of Interstate 70. Discussion: Freezing drizzle will end Wednesday morning but slick spots may linger for the morning until temperatures warm above freezing. Chances for rain and snow will exist late Thursday night through Friday night as a storm system passes to the south of the region. The next threat for precipitation will come Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 9:35 PM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Dec 31, 9:35 PM EST | River Flood Warning | IND | Johnson | 23 hr |
| Jan 1, 2:23 AM EST | River Flood Warning | IND | Hamilton, Madison | 37 hr |
| Jan 1, 10:49 AM EST | River Flood Warning | IND | Henry, Rush, Shelby | 9 hr |
| Jan 1, 10:49 AM EST | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 63 hr |
| Jan 1, 10:49 AM EST | River Flood Warning | IND | Bartholomew | 29 hr |
| Jan 1, 10:49 AM EST | River Flood Warning | IND | Hamilton, Marion | 34 hr |
| Jan 1, 10:49 AM EST | River Flood Warning | IND | Clay, Greene | 15 hr |
| Jan 1, 2:46 PM EST | River Flood Warning | IND | Delaware, Madison | 22 hr |
Nearby
River Flood Warnings in Indiana, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.